By: Daniel Trecroci
January 1997 – Rezulin is given FDA clearance.
March 1997 – Rezulin enters the pharmaceutical market.
October 1997 – Warner-Lambert issues a warning letter about possible liver damage risks associated with Rezulin use. As of October 31, 1997, Warner-Lambert incorporates liver monitoring requirements in its labeling for the first time. The requirements specify that patients taking Rezulin should have their liver enzymes tested the first one to two months of therapy, and then every three months for the remainder of the first year (five times during the first year), and then periodically thereafter. One person taking Rezulin has been reported to have died from liver failure after taking Rezulin.
December 1997 – It is reported that six people have died worldwide from taking Rezulin, prompting the British government to conclude that “the risks of troglitazone [Rezulin] outweigh the potential benefits.” The drug is then withdrawn in the United Kingdom. Instead of withdrawing Rezulin in the United States, the FDA suggests that Warner-Lambert modify the liver monitoring requirements. A boxed warning is added to Rezulin’s labeling, which specifies that individuals taking Rezulin should have their liver enzymes measured at the start of therapy, every month for the first six months of treatment, and then every other month for the remainder of the first year (10 times during the first year), and then periodically thereafter.
June 1998 – The FDA reveals that 21 people have died from taking Rezulin, prompting Public Citizen to petition the FDA for Rezulin’s removal in the United States.
July 1998 – Public Citizen submits its letter to the FDA petitioning for Rezulin’s removal. On July 27, 1998, Warner-Lambert modifies its labeling requirements for the third time. It is now recommended that patients taking Rezulin have their liver enzymes checked at the start of therapy, monthly for the first eight months of therapy, and then every two months for the remainder of the first year (11 times in the first year), and then periodically thereafter.